Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 104, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 2004, 4:20 PM EDT for Botetourt County, Roanoke County, City of Roanoke, Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2004, 4:20 PM EDT (20:20 UTC)
- Expired
- Jul 4, 2004, 5:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Botetourt County, VA, City of Roanoke, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 259 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 042020
SVRRNK
VAC023-161-770-042115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT SUN JUL 4 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
NORTHERN ROANOKE IN WEST CENTRAL VIRGINIA
NORTHEASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 515 PM EDT
* AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 2 MILES NORTHWEST OF
CLOVERDALE...OR ABOUT 4 MILES SOUTHWEST OF TROUTVILLE...AND MOVING
EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE... CLOVERDALE...
TROUTVILLE...
BLUE RIDGE...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3760 7958 3758 7959 3757 7956 3751 7954
3749 7958 3745 7958 3749 7966 3748 7969
3739 7982 3735 7979 3730 7985 3727 7996
3742 8004 3761 7959
$$
RCSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:09 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 4, 2:09 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 209 PM EDT SUN JUL 4 2004 .SHORT TERM (TONIGHT THROUGH MONDAY)... S/W WILL CATCH WESTERN AREAS OF THE FA THIS EVE AS IT ROTATES NE ALONG WITH MAIN LOW. LOW MOVES NE INTO CANADA TONITE-MON DRAGGING WARM FRONT WELL NE OF FA. THIS WILL RESULT IN FA REMAINING UNDER SW-W FLOW LOW-MID LEVELS THRU MON...WITH LESS CLD COVER AND ONLY SLIGHT CHC DIURNAL SHRA/TS ACTIVITY EAST OF THE BLUE RIDGE. WESTERN UPSLOPE AREAS WILL LIKELY HAVE MOSTLY CLDY DAY MON AS LEFT OVER LOW LVL MOISTURE SHOULD BE ENUF TO PRODUCE CLDS AND SCATTERED SHRA THRU THE DAY. && .LONG TERM (MONDAY NIGHT THROUGH SUNDAY)... FOR MONDAY NIGHT...MESOETA SHOWING SOME RESIDUAL SHORTWAVE ENERGY TRYING TO PUSH UNDERNEATH THE WEAK UPPER LEVEL OHIO VALLEY RIDGING. IF ANYTHING COULD GET GOING WITH THAT...EXPECT THAT ONLY MY WESTERN MOST COUNTIES WOULD SEE ANYTHING IN THE WAY OF RAIN. ONLY GOING SLIGHT CHANCE WEST TOMORROW NIGHT. NEXT MAIN WEATHER MAKER WILL ARRIVE ON WEDNESDAY IN THE FORM OF ANOTHER UPPER LEVEL TROUGH AND ASSOCIATED SURFACE FRONT. CANT REALLY CALL IT A COLD FRONT SINCE TEMPS DONT REALLY COOL OFF MUCH WITH THIS SYSTEM. MODELS SHOWING GOOD RAIN COVERAGE ON WEDNESDAY FOR THE ENTIRE CWA. ELECTED TO GO WITH CHANCE POPS FOR NOW AS SYSTEM IS STILL A FEW DAYS OFF. CAN ALWAYS UP THEM TOMORROW IF NEEDED. ONCE SURFACE FRONT IS THROUGH...UPPER TROUGH LINGERS INTO THURSDAY BEFORE FINALLY SWINGING THROUGH THE STATE ON FRIDAY. WILL LEAVE A CHANCE FOR RAINFALL ACROSS THE SOUTH IN THE VICINITY OF THE OLD FRONT ON THURSDAY...AND THEN PLAN ON DRYING THINGS OUT FOR FRIDAY. THIS DRY TIME WILL BE SHORTLIVED AS POPS ARE LOOKING POSSIBLE ONCE AGAIN FOR THE WEEKEND. && .AVIATION... TWO AREAS TSRA TO AFFECT LOCATIONS THIS AFTN AND EVE. FIRST TRIGGERED BY DIURNAL HEATING AND WILL BE ISOLATED AND SPOTTY. SECOND IS AN ORGANIZED LINE THAT IS WEST OF THE AREA...AND WILL BE AFFECTING AREAS WEST OF BLUE RIDGE THRU 02-03Z. WEST WINDS WILL KEEP LOW CLDS INTO BLF/LWB OVERNIGHT BUT EAST WILL SCTR AND VSBYS ONLY DROP TO MVFR CAT IN HZ/BR TOWARD AM. WEST WINDS TO KEEP CLDS SCTD FOR MOST OF THE AREA EAST OF THE MTNS MON...EXCEPT NORTHEAST WHERE POTENTIAL FOR BKN SC WILL REMAIN. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && SHORT TERM...MG LONG TERM...CL AVIATION...MG
Hazardous weather outlook, Jul 4, 5:08 AM EDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 508 AM EDT SUN JUL 4 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-051000- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 508 AM EDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 4, 2:53 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 253 PM EDT SUN JUL 4 2004 NCZ002-003-019-020-VAZ011>018-022-032-WVZ044-041945- ALLEGHANY NC-CARROLL VA-CRAIG VA-FLOYD VA-GILES VA-GRAYSON VA-MONROE WV-MONTGOMERY VA-PATRICK VA-PULASKI VA-ROANOKE VA-SURRY NC-WILKES NC-WYTHE VA-YADKIN NC- 253 PM EDT SUN JUL 4 2004 ...A LINE OF THUNDERSTORMS MOVING THROUGH THE AREA THIS AFTERNOON... AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS MOVING THROUGH SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA MOUNTAINS. THESE STORMS ARE CAPABLE OF PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING...HEAVY DOWN POURS AND GUSTY WINDS. THESE STORMS ARE MOVING NORTHEAST AT 25 MPH AND WILL WILL MOVE THROUGH THE AREA THROUGH 4:00 PM THIS AFTERNOON. THIS LINE OF STORMS WILL MOVE INTO THE FOOTHILLS OF SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA BETWEEN 3:30 PM AND 5:30 PM. INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. RCS
Local storm report, Jul 4, 3:18 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0314 PM TSTM WND DMG RADFORD 37.13N 80.57W
07/04/2004 RADFORD VA TRAINED SPOTTER
10INCH DIAMETER LIMB BROKEN IN CITY.
&&
TWSpecial weather statement, Jul 4, 4:06 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 406 PM EDT SUN JUL 4 2004 NCZ003>005-VAZ014-017>020-022>024-032>034-043-042201- ALLEGHANY VA-BATH-BEDFORD-BOTETOURT-CRAIG-FLOYD-FRANKLIN-HENRY- MONTGOMERY-PATRICK-ROANOKE-ROCKBRIDGE-ROCKINGHAM-STOKES-SURRY- 406 PM EDT SUN JUL 4 2004 ...THUNDERSTORMS WITH VERY HEAVY DOWNPOURS AND GUSTY WINDS... A LONG LINE OF THUNDERSTORMS EXTENDS FROM BATH COUNTY VIRGINIA... SOUTH...INTO SURY COUNTY NORTH CAROLINA. THESE STORMS ARE CAPABLE OF DEADLY LIGHTNING...VERY HEAVY FLOODING RAINFALL...AND STRONG WIND GUSTS...AS THE MOVE EAST AT 25 MILES AN HOUR. THIS LINE OF STORMS WILL MOVE IN TO THE PIEDMONT DURING THE NEXT HOUR...WITH THE STRONGEST PART OF THE LINE MOVING ACROSS SOUTHSIDE VIRGINIA. WIND DAMAGE HAS BEEN REPORTED WITH THESE STORMS. IF OUTDOORS...SEEK INSIDE SHELTER AWAY FROM WINDOWS AND DOORS. SECURE OUTDOOR ITEMS BEFORE THE STORMS APPROACHES YOUR AREA. IF CAUGHT ON A LAKE OR RIVER...SEEK SHELTER IN THE NEAREST COVE. TW
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 10:38 PM EDT | Flash Flood Warning | RNK | Amherst | 3 hr |
| Jul 4, 3:09 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 51 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.